Alert archive / Maryland / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 126, NWS Wakefield, VA

July 21, 2021Dorchester County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 21, 2021, 2:31 PM EDT for Dorchester County, Maryland. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2021, 2:31 PM EDT (18:31 UTC)
Expired
Jul 21, 2021, 3:15 PM EDT
In force
44 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dorchester County, MD

The radar

The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:05 PM EDTTSTM WND DMG4 Nw Vienna, MDTREE DOWNED ALONG US-50 IN LINKWOOD AT MAIDEN FOREST RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 11:56 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

498 
WUUS51 KAKQ 211831
SVRAKQ
MDC019-211915-
/O.NEW.KAKQ.SV.W.0126.210721T1831Z-210721T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
231 PM EDT Wed Jul 21 2021

The National Weather Service in Wakefield has issued a

* Severe Thunderstorm Warning for...
  Dorchester County in southeastern Maryland...

* Until 315 PM EDT.

* At 231 PM EDT, severe thunderstorms were located along a line
  extending from 9 miles south of Tilghman Island to Saint Leonard,
  moving east to southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and powerlines.

* Severe thunderstorms will be near,
  Taylors Island around 305 PM EDT.
  University Of Maryland Center For Environmental Studies around 310 
  PM EDT.
  Cambridge around 315 PM EDT.

Other locations impacted by these severe thunderstorms include
Madison, Brookview, Eldorado, Andrews, Hudson, Crocheron, Church
Creek, Wingate, Lloyds and Taylors Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

LAT...LON 3859 7575 3827 7599 3835 7596 3837 7601
      3822 7603 3839 7623 3831 7624 3833 7624
      3832 7625 3831 7625 3849 7634 3854 7620
      3854 7628 3863 7629 3857 7604 3863 7598
TIME...MOT...LOC 1831Z 290DEG 18KT 3862 7634 3846 7650 

HAIL...1.00IN
WIND...60MPH
 
$$

BROWN
2 follow-up statements
163 
WWUS51 KAKQ 211857
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
257 PM EDT Wed Jul 21 2021

MDC019-211915-
/O.CON.KAKQ.SV.W.0126.000000T0000Z-210721T1915Z/
Dorchester MD-
257 PM EDT Wed Jul 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR DORCHESTER COUNTY...

At 256 PM EDT, severe thunderstorms were located along a line
extending from 6 miles west of Oxford to 9 miles west of University
Of Maryland Center For Environmental Studies to near Taylors Island,
moving east to southeast at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

These severe storms will be near...
  Taylors Island around 300 PM EDT.
  University Of Maryland Center For Environmental Studies around 330 
  PM EDT.
  Cambridge around 340 PM EDT.
  Secretary around 345 PM EDT.

Other locations impacted by these severe thunderstorms include
Madison, Brookview, Eldorado, Andrews, Hudson, Crocheron, Church
Creek, Wingate, Lloyds and Taylors Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3859 7575 3827 7599 3835 7596 3837 7601
      3822 7603 3839 7623 3831 7624 3833 7624
      3832 7625 3831 7625 3849 7634 3854 7620
      3854 7628 3863 7629 3857 7604 3863 7598
TIME...MOT...LOC 1856Z 298DEG 16KT 3865 7628 3853 7628 3843 7635 

HAIL...0.75IN
WIND...60MPH
 
$$

BROWN
129 
WWUS51 KAKQ 211912
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
312 PM EDT Wed Jul 21 2021

MDC019-211921-
/O.EXP.KAKQ.SV.W.0126.000000T0000Z-210721T1915Z/
Dorchester MD-
312 PM EDT Wed Jul 21 2021

...THE SEVERE THUNDERSTORM WARNING FOR DORCHESTER COUNTY WILL EXPIRE
AT 315 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds, lightning, and heavy downpours are still possible with these 
thunderstorms.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Maryland.

LAT...LON 3859 7575 3827 7599 3835 7596 3837 7601
      3822 7603 3839 7623 3831 7624 3833 7624
      3832 7625 3831 7625 3849 7634 3854 7620
      3854 7628 3863 7629 3857 7604 3863 7598
TIME...MOT...LOC 1911Z 290DEG 18KT 3863 7620 3851 7620 3841 7627 

$$

BROWN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:22 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 21, 1:22 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
122 PM EDT Wed Jul 21 2021

.SYNOPSIS...
A cold front will approach from the northwest today, and cross
the area tonight. Cooler and drier air returns as high pressure
builds in from the northwest for the late week period.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 120 PM EDT Thursday...

Latest wx analysis reveals upper troughing over the interior
northeast dropping E-SE across the northern Mid- Atlantic. Weak
sfc low pressure is centered off the coast of eastern New
England, with the associated sfc cold front extending S-SW from
SE NY into E PA into the central Appalachians. Smoke from the
PC NW continue to trigger reports of diminished VIS in haze
dotted across the region, and have included HZ in grids for the
balance of the aftn.

Svr Watch 385 in effect until 00z for MD in the local area. NW
flow aloft persists through the day, as shortwave trough and
associated surface low track across the northeast CONUS/New
England. These features will drag a cold front across the local
area tonight. CU has begun to develop across NW third of the
area, and based on CAMs, specifically time-lagged HRRR/RAP,
Tstms will initially develop just to our NW over N VA and W MD
during the next few hours, with iso to widely sct showers and
T-Storms then to drop E-SE mainly across areas east of I-95
during the 3-9 PM timeframe before diurnal weakening occurs
(with the most areal coverage expected from the northern
neck/peninsulas over to the Lower Ern Shore). Will continue to
keep PoPs out of the forecast for the far western tier of
counties in the VA Piedmont (due to downslope flow/lower PWs),
with 20-50% PoPs from the I-95 corridor toward central/ern
portions of the FA.

The main threat with any storms that do form is isolated
damaging wind gusts (given that the environment will be
characterized by dry mid-levels, steep low-level lapse rates,
and mid level flow increasing to 30-40kt out of the NW). Also
concerned for frequent lightning in NW flow this evening. Will
keep slight chc PoPs across SE VA and NE NC for lingering
showers/tstms through 1 AM. Drier with a modest increase in NNW
winds behind the front by sunrise on Thu. Lows tonight range
from the mid 60s N to the low 70s SE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 330 AM EDT Wednesday...

Dry/mostly sunny wx prevails for the late week period, as high
pressure settles just to our N by Thu night before moving offshore
by Friday. Highs Thu are in the mid-upper 80s for most, and
lows Fri morning are forecasted to fall into the low to mid 60s
(except for upper 60s to ~70F in coastal SE VA/NE NC). Becoming
mostly clear by Thursday, though some continued incursions from
smoke from PAC NW wildfires in W-NW flow aloft are likely
through at least the remainder of the week (and even into next
week).

Mainly dry weather continues for Friday. Will maintain slight
chance PoPs for aftn/evening tstms as a weak sfc trough moves
toward our area from the Carolinas. However, expect PWs will
remain low enough that activity will be isolated at best...so
will cap PoP at 20% mainly across srn VA and interior NE NC.
Highs Fri will generally be in the mid to upper 80s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 330 AM EDT Wednesday...

West to northwest flow aloft continues over the upcoming
weekend through early next week, as the heat ridge remains
anchored in place across the central/srn Plains. As is typical
at this time of the year, the main synoptic features/frontal
boundaries are progged to remain well to our north. This
pattern likely portends the return of mainly diurnally-driven
late afternoon/evening thunderstorms, as multiple weak
shortwaves in the W-NW flow aloft drift across the area. Went a
bit lower than NBM for PoPs during the period for now, but will
still have slight chc or chc PoPs each day from Sat-Tue.
Temperatures through the period will remain fairly seasonable
for late July. Highs will mainly be in the upper 80s to lower
90s, with lows generally in the upper 60s to lower 70s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM EDT Wednesday...

VFR conditions (w/ SCT-BKN high clouds) are expected to prevail
through the remainder of the morning with SSW or SW winds
around 5-10kt. A cold front will approach from the NW today,
and cross the area this evening through tonight. Expect SCT-BKN
CU to develop by early aftn. Smoke (that will mainly be aloft)
associated with western wildfires will likely make it down to
RIC/SBY today, but it should not result in significant flight
restrictions, though did include HZ for the first few hours of
the TAF period.

Scattered tstms are expected mainly from 20-02z across terminals
in eastern/SE VA and the Lower MD Eastern Shore in advance of
the cold front. Include mention at SBY/PHF, but will hold out
of ORF for now aside from vicinity mention. Brief IFR to LIFR
conditions and gusty winds are likely in any tstm.

OUTLOOK...Any lingering convection dissipates by late this
evening with winds shifting to the NNW at 5-10kt overnight.
VFR/mainly dry conditions expected Thu through midday Sat.

&&

.MARINE...
As of 250 AM EDT Wednesday...

Starting out w/ SSW winds mainly less than 10 kt over the local
waters...expecting an increase to 10-15 kt today ahead of a
cold front approaching from the NNW. Waves/seas 1-2 ft. The cold
front crosses the local waters tonight switching winds to NNW.
Wind probs continue to show very lo probs for SCA conditions.
Will generally go w/ speeds avgg 15 kt for the cool/dry air
advection. Waves 1-2 ft...seas 2-3 ft. NNE winds quickly
diminish Thu then become VRB less than 10 kt for Fri into the
weekend.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...ERI/MAM
SHORT TERM...ERI/MAM
LONG TERM...ERI/MAM
AVIATION...ERI/MAM
MARINE...ALB
Hazardous weather outlook, Jul 21, 12:17 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1217 PM EDT Wed Jul 21 2021

NCZ012>017-030>032-102-VAZ060-061-065>068-079-087-221630-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Brunswick-Greensville-
1217 PM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-062-064-069-075>078-080>086-088>090-092-093-095>100-509>525-
221630-
Fluvanna-Goochland-Caroline-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Dinwiddie-Prince George-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Accomack-Northampton-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
1217 PM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Isolated to widely scattered thunderstorms will be possible during
after 3 pm EDT this afternoon into the evening hours. Any
thunderstorms that do develop will produce gusty winds...frequent
lightning...and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

MDZ021>025-221630-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
1217 PM EDT Wed Jul 21 2021

...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.
   Severe Thunderstorm Watch.

Scattered thunderstorms are expected late this afternoon through
this evening. An isolated strong to severe thunderstorm will be
possible, with damaging winds as the primary threat. Frequent
lightning is also expected with thunderstorms this afternoon into
this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

05

In the hours before

Special weather statement, Jul 21, 1:58 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
158 PM EDT Wed Jul 21 2021

MDZ021-211845-
Dorchester-
158 PM EDT Wed Jul 21 2021

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
DORCHESTER COUNTY...

At 157 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Deale to near Prince Frederick to
near Waldorf. Movement was southeast at 30 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Locations impacted include...
Cambridge, Hurlock, Secretary, University Of Maryland Center For
Environmental Studies, East New Market, Church Creek, Madison,
Andrews, Hudson, Lloyds, Taylors Island, Woolford, Bucktown and
Linkwood.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3864 7585 3834 7606 3827 7615 3831 7613
      3832 7620 3833 7620 3832 7616 3839 7623
      3831 7624 3833 7624 3832 7625 3831 7625
      3849 7634 3848 7633 3853 7620 3854 7628
      3863 7629 3857 7603 3867 7595
TIME...MOT...LOC 1757Z 295DEG 29KT 3874 7652 3856 7664 3855 7684

05

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:58 PM EDTSpecial Weather StatementAKQDorchester47 min
Jul 21, 3:16 PM EDTSpecial Weather StatementAKQDorchester44 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.